Kripke DF, Langer RD, Kline LE. Hypnotics' association with mortality or cancer: A matched cohort study. BMJ Open. 2012 Feb 27;2(1):e000850.
Longitudinal electronic medical records were extracted from a large integrated health system in the United States for a 1-to-2 matched cohort survival analysis.
Medical records from 10,529 subjects (mean age 54 years) who received hypnotic prescriptions were compared to records from 23,676 matched controls with no hypnotic drug use.
The data collected between January 2002 and January 2007 were adjusted for age, gender, smoking, body mass index, ethnicity, marital status, alcohol use, and prior cancer. The hazard ratios (HRs) for death were computed by controlling for risk factors and using up to 116 strata to exactly match case subjects and controls by 12 classes of comorbidity.
Results demonstrated that patients prescribed any hypnotic had substantially elevated hazards of dying compared to those prescribed no hypnotics. These results were not attributable to pre-existing disease. For groups prescribed 0.4–18, 18–132, and >132 doses/year, HRs (95% CI) were 3.60 (2.92–4.44), 4.43 (3.67–5.36), and 5.32 (4.50–6.30), respectively, demonstrating a dose–response association. In separate analyses, HRs were elevated for several common hypnotics, including zolpidem, temazepam, eszopiclone, zaleplon, other benzodiazepines, barbiturates, and sedative antihistamines. Hypnotic use in the upper third was associated with a significant elevation of incident cancer (HR=1.35; 95% CI: 1.18–1.55).
Previous studies have shown a clear link between the use of sedative hypnotic drugs and increased mortality risk, so the results from this latest study are not surprising. However, the magnitude of the issue is extreme given that an estimated 6–10% of US adults took a hypnotic drug for poor sleep in 2010. When the results from the current study are extrapolated to the US population they indicate that in 2010, sedative hypnotics may have been associated with 320,000 to 507,000 cases of deaths in the United States alone. These results are extremely alarming.
Let’s deal with the major shortcoming of the study first. After all, that will be what the drug companies’ marketing force will use to downplay these provocative findings. They will argue that cohort studies demonstrating association with a particular finding do not necessarily imply causality, only an association. Perhaps there is a reason these patients are on the sedative-hypnotic that is really the key reason for the increase in mortality (eg, depression, anxiety, neurosis). That certainly is a possibility, but through stratified statistical analyses, patients using hypnotics were matched with controls diagnosed with the exactly the same combination of 12 categories of comorbidity in up to 116 strata. That is extremely significant, especially since double-blind studies to examine the risk for mortality are not practical due to ethical and funding limitations.
Lost in many of the analyses of this study are some very important facts about sedative hypnotics. Chief among them is that all of these drugs are associated with significant risks. Most of these drugs are highly addictive and very poor candidates for long-term use. Common side effects include dizziness, drowsiness, and impaired coordination; it is important not to drive or engage in any potentially dangerous activities while on these drugs. Alcohol should never be consumed with these drugs, as it could be fatal.
These drugs also produce significant effects on memory and behavior. Because they have a powerful effect on brain chemistry, these drugs can cause significant changes in brain function and behavior. Severe memory impairment and amnesia, nervousness, confusion, hallucinations, bizarre behavior, and extreme irritability and aggressiveness may result. They have also been shown to increase feelings of depression, including suicidal thinking.
These drugs also produce significant effects on memory and behavior.
The lead author of the study being reviewed is Daniel F. Kripke, MD, professor of psychiatry emeritus at the University of California, San Diego. Kripke has worked for more than 30 years assessing the risk of sleeping pills. His interest appears to have been initiated when he examined data from a very large study known as the Cancer Prevention Study I. In this study, American Cancer Society volunteers gave questionnaires to more than 1 million Americans and then followed up 6 years later. Kripke and his colleagues found that 50% more of those who said that they often took sleeping pills had died, compared to participants of the same age, sex, and reported health status who never took sleeping pills.1
To re-examine these risks, the American Cancer Society agreed to ask new questions about sleeping pills to 1.1 million new participants in another study, called the Cancer Prevention Study II or CPSII. In the CPSII, it was again found that people who said that they used sleeping pills had significantly higher mortality. Those who reported taking sleeping pills 30 or more times per month had 25% higher mortality than those who said that they took no sleeping pills. Those who took sleeping pills just a few times per month showed a 10–15% increase in mortality, compared to those who took no sleeping pills. Deaths from common causes such as heart disease, cancer, and stroke were all increased among sleeping pill users. Sleeping pills appeared unsafe in any amount. 2
All told, including the most recent study there are now 18 population-based studies that show a clear link to the use of sleeping pills and increased mortality risk. Four of these studies specifically found that use of sleeping pills predicted increased risk of death from cancer.3,4
So what does all of this data really mean to practitioners? The bottom line is that, given the problems with these drugs, every effort should be made to avoid their use. Certainly they are not suitable for long term use for insomnia. This study and others continue to make it increasingly clear that medical historians will judge the last 50 years as the "dark age of drug therapy." Though there are many advances in modern pharmacy, the truth is that many drugs produce a desired effect only to create many more that are unwanted. The problem with sedative/hypnotics is a great example. Current sedative/hypnotic drugs appear to disrupt normal sleep processes, and that is probably the underlying issue in these drugs’ increasing mortality so significantly.
Although all of the benefits of sleep are still a mystery, there is no question that achieving a high degree of sleep quality is absolutely essential to good health. Disturbance of the normal rhythm of sleep, as well as impairing the ability to reach the deeper stages (3 and 4) of non-REM sleep, have long been known to be a problem with many sedative hypnotic drugs. It's the main reason these drugs will often produce a morning "hangover" feeling. In contrast, natural sleep enhancers (eg, melatonin, 5-HTP, L-theanine) appear to actually increase the time spent in the deeper levels of non-REM sleep, allowing for the brain and body to get fully recharged.5–7 In other words, the natural approaches can significantly improve sleep quality. Furthermore, as Kripke et al conclude in their article, “A consensus is developing that cognitive-behavioural therapy of chronic insomnia may be more successful than hypnotics.” Clearly a new day needs to dawn in the treatment of insomnia.
- Kripke DF, Langer RD, Kline LE. Hypnotics' association with mortality or cancer: A matched cohort study. BMJ Open. 2012; 2: e000850.
- Kripke DF. Chronic hypnotic use: deadly risks, doubtful benefit. Sleep Med Rev. 2000;4(1):5-20.
- Kripke DF. Do hypnotics cause death and cancer? The burden of proof. Sleep Med. 2009;10(3):275-276.
- Mallon L, Broman JE, Hetta J. Is usage of hypnotics associated with mortality? Sleep Med. 2009;10(3):279-286.
- Rahman SA, Marcu S, Kayumov L, Shapiro CM. Altered sleep architecture and higher incidence of subsyndromal depression in low endogenous melatonin secretors. Eur Arch Psychiatry Clin Neurosci. 2010;260(4):327-335.
- Soulairac A, Lambinet H. Effect of 5-hydroxytryptophan, a serotonin precursor, on sleep disorders. Ann Med Psychol. 1977;1:792-798.
- Eschenauer G, Sweet BV. Pharmacology and therapeutic uses of theanine. Am J Health Syst Pharm. 2006;63(1):26:28-30.